Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 48, NWS State College, PA

July 18, 2006Franklin County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 18, 2006, 6:19 PM EDT for Franklin County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2006, 6:19 PM EDT (22:19 UTC)
Expired
Jul 18, 2006, 9:15 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Franklin County, PA

The radar

The Sterling radar (KLWX), 105 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 182220
FFWCTP
PAC055-190115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN TOTALS IN EXCE3SS OF 3 INCHES FROM THUNDERSTORMS OVER CENTRAL 
AND WESTERN FRANKLIN COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAMBERSBURG...FAYETTEVILLE...FORT LOUDON...MARION AND ST. THOMAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3995 7791 3985 7792 3979 7756 3993 7754

$$

FORECASTER:LA CORTE
1 follow-up statement
000 
WGUS71 KCTP 182222
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT TUE JUL 18 2006

PAC055-190115-
FRANKLIN PA-
621 PM EDT TUE JUL 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
FRANKLIN COUNTY...

AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL TOTALS IN EXCESS OF 3 INCHES FROM THUNDERSTORMS OVER 
CENTRAL AND WESTERN FRANKLIN COUNTY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CHAMBERSBURG...FAYETTEVILLE...FORT LOUDON...MARION...MONT ALTO AND
ST. THOMAS.

LAT...LON 3995 7791 3985 7792 3979 7756 3993 7754

$$

FORECASTER:LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:41 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 18, 2:41 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
241 PM EDT TUE JUL 18 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

MID LEVEL TEMPS SOOOO WARM THAT THE HUGE CONVECTIVE POTENTIAL IS
JUST NOT REALIZED ATTM. WILL CONTINUE TO WAIT FOR SOME CONVECTION TO
POP. WILL THEREFORE KEEP THE 30 POPS IN THE SRN HALF OF THE
AREA...WITH NOTHING TO THE NORTH THIS EVENING...THEN DROP TO 20 PCT
AFT 05Z IN THE SOUTH. MINS WILL FOLLOW MAV/FWC/MET BLEND.

WILL HOLD ONTO AN IDEA OF WDLY SCT CONVECTION WED WITH A 20 POP IN
THE SRN HALF.  AM NOT CONFIDENT ENUF TO EITHER INCREASE OR DECREASE
POPS AT THIS POINT...SINCE WE STILL GET WARM TOMORROW /80S AREAWIDE/
AND THE TEMPS ALOFT ARE SLIGHTLY COOLER. HILLTOPS COULD POP AN
ISOLATED TSTORM.

WILL HOLD WITH CONTINUITY AND LEAVE WED NIGHT DRY AT THIS POINT.
JUST GO P/C AND MINS IN THE UPR 50S TO MID 60S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

NOT A LOT OF CHANGE FROM YESTERDAY. KEPT CHC POPS FOR THU...DID
EDGE UP FOR THU NIGHT AND FRIDAY...AS NEXT FRONT COMES IN. KEPT
POPS IN FOR THU...AS SPC HAS SLIGHT RISK FOR DAY 3...WARM
ADVECTION SETS IN...COLD FRONT NEARS LATE IN THE DAY FROM THE NW.
AT THE SAME TIME...REMAINS OF OLD FRONT AND TROPICAL SYSTEM NOT
THAT FAR OFF TO THE SE...THUS COULD BE SOMETHING PERSISTING
EASTERN AREAS ON THU. MREFS YESTERDAY WERE HINTING AT PCPN WOULD
LINGER ACROSS SE PART OF CWA TONIGHT...WED...INTO AT LEAST EARLY
THU.

KEPT CHC POPS IN S PA FOR SAT AM. KEPT CHC POPS IN FOR SUNDAY AND
MONDAY. DID ADD SLIGHT CHC IN FOR SAT NIGHT. ALSO PUT CHC IN FOR
TUE. WANTED TO KEEP FCST PACKAGE AS CONSISTANT AS POSSIBLE. A LOT
OF DAY TO DAY...MODEL TO MODEL VARIATION.

OVERALL...LOOKING AT MEAN TROUGH SETTING UP ACROSS THE EASTERN
STATES EARLY NEXT WEEK.

ESTIMATED VIL OF THE DAY WOULD BE IN THE UPPER 50S TO MID 60S.

&&

.AVIATION...

WE CONTINUE TO WAIT ON CONVECTION TO FIRE...BUT CAP IS STRONG.
SO...WILL CONTINUE JUST MENTION VCTS IN MOST TAFS UNTIL WE ARE SURE
THINGS WON/T GO. OTHERWISE..AFTER THIS EVENING...THE SKIES WILL
START TO CLEAR OUT AND DEWPOINTS ARE DROPPING ALREADY AT BFD AND
UNV. WILL AGAIN MENTION SOME MVFR FOG FOR MOST LOCATIONS OVERNIGHT.

WINDS GENERALLY NWRLY ALREADY AND THESE WILL JUST GET LIGHTER THRU
THE EVENING/NIGHT TO ALMOST CALM AFT 06Z.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FOR PAZ057-059-063>066 UNTIL 6 PM TUESDAY.
SEVERE THUNDERSTORM WATCH 612 FOR PAZ012-018>019-026>028-
PA036-041>042-045>046-049>053-056>059-063>066 UNTIL 8 PM TUESDAY.

&&

SHORT TERM...DANGELO
LONG TERM...MARTIN
AVIATION...DANGELO
Hazardous weather outlook, Jul 18, 5:49 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 AM EDT TUE JUL 18 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-191000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
549 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 1 PM TO 6 PM EDT FOR THE
LOWER SUSQUEHANNA VALLEY...WHERE THE COMBINATION OF TEMPERATURES
IN THE MID 90S WITH DEWPOINTS IN THE LOWER 70S WILL PRODUCE A HEAT
INDEX BETWEEN 100 AND 104 DEGREES.

A COLD FRONT OVER THE LOWER GREAT LAKES THIS MORNING WILL MOVE
SOUTHEAST AND INTERACT WITH THE HOT AND HUMID AIRMASS TO PRODUCE
SCATTERED STRONG TO SEVERE THUNDERSTORMS. LOCALIZED DAMAGING WIND
GUSTS AROUND 60 MPH AND LARGE HAIL ARE POSSIBLE.

IN ADDITION FREQUENT...DANGEROUS LIGHTNING AND LOCALLY HEAVY
RAINFALL OF ONE INCH IN LESS THAN AN HOUR WILL ACCOMPANY SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE
NORTHWEST HALF OF PENNSYLVANIA THURSDAY AFTERNOON AND EVENING...IN
ADVANCE OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

LAMBERT

In the hours before

Special weather statement, Jul 18, 4:59 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT TUE JUL 18 2006

PAZ057>059-065-066-182230-
DAUPHIN-LANCASTER-LEBANON-SCHUYLKILL-YORK-
459 PM EDT TUE JUL 18 2006

...STRONG THUNDERSTORMS MOVING THROUGH LOWER SUSQUEHANNA VALLEY...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
SCHUYLKILL HAVEN TO 6 MILES SOUTHWEST OF GREENCASTLE...MOVING EAST AT
10 MPH. THE THUNDERSTORMS WILL BE NEAR LEBANON AND HARRISBURG AROUND
530 PM...YORK AND LANCASTER BY 630 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND LOCALLY
DAMAGING WIND GUSTS OVER CENTRAL PENNSYLVANIA.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

FORECASTER:
Local storm report, Jul 18, 6:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 W VALLEY VIEW         40.66N 76.63W
07/18/2006                   SCHUYLKILL         PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREE DOWN IN TOWN OF SACRAMENTO,
            HUBLEY TOWNSHIP.

0415 PM     TSTM WND GST     6 W VALLEY VIEW         40.66N 76.64W
07/18/2006  E60.00 MPH       SCHUYLKILL         PA   COUNTY OFFICIAL

            FIRE DEPT. CHIEF REPORTED TO 911 CENTER THAT PENNY SIZED
            HAIL AND ESTIMATED WIND GUSTS OF 60 MPH WERE OCCURRING AT
            SPRING GLEN.

0415 PM     HAIL             N CHAMBERSBURG          39.93N 77.66W
07/18/2006  E0.50 INCH       FRANKLIN           PA   TRAINED SPOTTER

0415 PM     HAIL             MAPLETON                40.39N 77.94W
07/18/2006  E0.88 INCH       HUNTINGDON         PA   TRAINED SPOTTER

            SPOTTER REPORTED TO NWS PITTSBURGH WITHOUT A TIME. TIME
            WAS DETERMINED BASED ON RADAR.

0415 PM     HAIL             6 W VALLEY VIEW         40.66N 76.64W
07/18/2006  E0.75 INCH       SCHUYLKILL         PA   COUNTY OFFICIAL

            FIRE DEPT. CHIEF REPORTED PENNY SIZED HAIL AND ESTIMATED
            WIND GUSTS OF 60 MPH.

0430 PM     TSTM WND DMG     5 E VALLEY VIEW         40.66N 76.43W
07/18/2006                   SCHUYLKILL         PA   COUNTY OFFICIAL

            911 CENTER REPORTED TREES AND WIRES DOWN IN HEGINS
            TOWNSHIP.

0440 PM     HAIL             NW CHAMBERSBURG         39.93N 77.66W
07/18/2006  M0.88 INCH       FRANKLIN           PA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED NICKEL SIZED HAIL NEAR TOWN OF
            UPPER STRASBURG.

0450 PM     HAIL             5 E CODORUS             39.79N 76.73W
07/18/2006  E0.50 INCH       YORK               PA   TRAINED SPOTTER

            SPOTTER REPORTED PEA TO MARBLE SIZED HAIL AT DOVER. WIND
            GUSTS WERE ESTIMATED AT 25 TO 30 MPH.

0450 PM     TSTM WND DMG     YORK SPRINGS            40.01N 77.12W
07/18/2006                   ADAMS              PA   TRAINED SPOTTER

            TREES AND WIRES DOWN 3 MILES NORTHEAST OF YORK SPRINGS IN
            TOWN OF LATIMER. ELECTRIC POWER OFF.

0450 PM     HAIL             3 ENE BENDERSVILLE      40.00N 77.20W
07/18/2006  E0.75 INCH       ADAMS              PA   PUBLIC

            LARGE HAIL REPORTED AT GARDNERS.

0450 PM     HAIL             FORT LOUDON             39.94N 77.87W
07/18/2006  M0.88 INCH       FRANKLIN           PA   PUBLIC

            REPORT OF 0.88 INCH HAIL.

0450 PM     HAIL             3 NE CAMP HILL          40.28N 76.88W
07/18/2006  E0.25 INCH       DAUPHIN            PA   TRAINED SPOTTER

            DIME SIZED HAIL IN LOWER SWATARA TOWNSHIP NEAR
            MIDDLETOWN.

0450 PM     HAIL             N GREENCASTLE           39.79N 77.73W
07/18/2006  E1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

            LARGE HAIL. LITTLE WIND.

0450 PM     HAIL             2 E AUBURN              40.60N 76.06W
07/18/2006  E1.00 INCH       SCHUYLKILL         PA   PUBLIC

            LARGE HAIL NEAR JUNCTION OF RTES 61 AND 895 IN DEER LAKE.
            LARGE TREES DOWN IN AREA.

0450 PM     TSTM WND DMG     MERCERSBURG             39.83N 77.90W
07/18/2006                   FRANKLIN           PA   COUNTY OFFICIAL

            911 CENTER REPORTED POWER POLES BLOWN DOWN AND TREES ON
            WIRES.

0450 PM     HAIL             CHAMBERSBURG            39.93N 77.66W
07/18/2006  E0.75 INCH       FRANKLIN           PA   COUNTY OFFICIAL

            911 CENTER REPORTED DIME AND PENNY SIZED HAIL AT
            CHAMBERSBURG.

0455 PM     DENSE FOG        GETTYSBURG              39.83N 77.23W
07/18/2006                   ADAMS              PA   TRAINED SPOTTER

            TREES AND LIMBS DOWN.

0455 PM     HAIL             FAYETTEVILLE            39.91N 77.57W
07/18/2006  E0.25 INCH       FRANKLIN           PA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZED HAIL AND ESTIMATED WIND GUSTS
            OF 50 MPH.

0600 PM     HAIL             5 E CODORUS             39.79N 76.73W
07/18/2006  E1.00 INCH       YORK               PA   TRAINED SPOTTER

            LARGE HAIL AT HANOVER.

0605 PM     HAIL             4 NNW SPRY              39.96N 76.73W
07/18/2006  E0.75 INCH       YORK               PA   TRAINED SPOTTER

            PENNY SIZED HAIL AT HANOVER.

0605 PM     HAIL             4 NNW SPRY              39.96N 76.73W
07/18/2006  E0.88 INCH       YORK               PA   TRAINED SPOTTER

            NICKEL SIZED HAIL REPORTED AT DOVER.

&&

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:37 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jul 18, 3:39 PM EDTSevere Thunderstorm WarningCTPHuntingdon66 min
Jul 18, 3:50 PM EDTSevere Thunderstorm WarningCTPSchuylkill55 min
Jul 18, 4:23 PM EDTSevere Thunderstorm WarningCTPPerry59 min
Jul 18, 4:25 PM EDTSevere Thunderstorm WarningCTPCumberland50 min
Jul 18, 4:29 PM EDTSevere Thunderstorm WarningCTPFranklin76 min
Jul 18, 4:47 PM EDTSevere Thunderstorm WarningCTPSchuylkill32 min
Jul 18, 4:53 PM EDTSevere Thunderstorm WarningCTPAdams82 min
Jul 18, 5:10 PM EDTSevere Thunderstorm WarningCTPYork2 hr
Jul 18, 5:12 PM EDTSevere Thunderstorm WarningCTPDauphin63 min
Jul 18, 5:26 PM EDTSevere Thunderstorm WarningCTPLebanon64 min
Jul 18, 5:52 PM EDTSevere Thunderstorm WarningCTPFranklin53 min
Jul 18, 5:53 PM EDTSevere Thunderstorm WarningCTPLancaster112 min
Jul 18, 6:50 PM EDTSevere Thunderstorm WarningCTPFranklin55 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.